Hail, Madison
- When
- May 13, 9:25 AM CST to 9:30 AM CST
- Where
- Madison County, Godfrey
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.950, -90.180
A strong cold front moved south across the region, triggering strong to severe thunderstorms. Several tornadoes were reported, as well as large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved south across the region, triggering strong to severe thunderstorms. Several tornadoes were reported, as well as large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 13, 6:02 AM CST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 702 AM CDT WED MAY 13 2009 .DISCUSSION... /441 AM CDT WED MAY 13 2009/ SYNOPSIS... ELEVATED SHOWERS AND THUNDERSTORMS ERUPTING ACROSS THE CWA ALONG THE NOSE OF THE MID-LEVEL LLJ PER VWP LSX AND SPC MESOSCALE ANALYSES. LATEST RUC MODEL INDICATES UPWARDS OF 1500 J/KG MUCAPE AND STEEPER MID-LEVEL LAPSE RATES ADVECTING EASTWARD ACROSS THE MID-MS VALLEY REGION. WOULD EXPECT THIS ACTIVITY TO CONTINUE OVER THE NEXT COUPLE OF HOURS WITH THE MAIN THREAT BEING HAIL AND LOCALLY HEAVY RAINFALL. WILL NEED TO MONITOR THIS SITUATION AND HOW IT DEVELOPS...MORE IMPORTANT THE POTENTIAL IMPACT TO THIS AFTERNOONS SEVERE WEATHER EPISODE. THERE HAVE BEEN ALREADY SEVERAL REPORTS OF HALF-INCH TO QUARTER-SIZED HAIL WITH SEVERAL OF THE ELEVATED STORMS. DISCUSSION... HAVE MADE VERY FEW CHANGES TO THE GOING FORECAST OTHER THAN SIMPLY MODIFYING THE POP GRIDS FOR POTENTIAL SEVERE WEATHER OUTCOME...WHICH HAS BECOME TRICKY BASED ON PRESENT TRENDS. MONITORED MESO-NAM AND 4KM WRF RUNS WITH REGARDS TO GOING FORECAST. MODELS IN AGREEMENT OF H500 TROF TO INTENSIFY AND DIG THRU THE NORTHERN PLAINS. SURFACE LOW WILL DEEPEN ACROSS ND AND LIFT NORTHEASTWARD INTO WESTERN ONTARIO WITH A TRAILING COLD FRONT THRU THE CENTRAL PLAINS THAT WILL PUSH SOUTHEASTWARD THRU THE MID-MS VALLEY. MESO-NAM/RUC INDICATE NOSE OF H85 LLJ AND GREATEST THETAE ADVECTION WITH STEEP MID-LEVEL LAPSE RATES OF 6-8C/KM ACROSS THE MS-RIVER BASIN AND EASTWARD RESULTING IN ONGOING CONVECTION THRU NORTHERN PORTIONS OF THE CWA FOR THE INITIAL PORTION OF THE PERIOD. ELEVATED WARM MIXED LAYER WILL OVERRIDE AND CAP SURFACE BOUNDARY LAYER YIELDING MUCAPES ON THE ORDER OF 2000 J/KG. THERE ARE INDICATIONS OF SUBSIDENCE BEHIND THE NOSE OF THE H85 LLJ IN CONCERT WITH A WEAK H500 SW TRAVERSING EASTWARD ALONG THE ZONAL FLOW INTO UPPER-MS VALLEY REGION. H5-H7 OMEGA VALUES NEGATIVE THRU NORTHERN MO REGION...AND THIS MAIN EXPLAIN THE LACK OF CONVECTIVE WEATHER THRU CENTRAL IA AND WESTERN MO. THE BIG QUESTION IS HOW ALL THIS ELEVATED CONVECTION WILL IMPACT THE SEVERE WEATHER POTENTIAL FOR THE AFTERNOON. NONE OF THE MODELS WERE HANDLING THE CONVECTION ACROSS SOUTHERN OK...AND THEREBY UNACCOUNTING FOR POTENTIAL CONVECTIVE DEBRIS. BETWEEN THE DIFFERENT WRF MODELS AND MESO-NAM THERE ARE MULTIPLE SOLUTIONS AND MULTIPLE OUTCOMES LEAVING ONE TO SIMPLY PICK AND CHOOSE. NEVERTHELESS THE AVERAGE BETWEEN THE MESO-NAM/4KM WRF INDICATE PRESENT CONVECTION ACROSS NE TO ROLL WITH THE ZONAL FLOW ALONG AND NORTH OF THE MO/IA BORDER...THEREBY IMPACTING NORTHERN PORTIONS OF THE CWA. INTO THE AFTERNOON...SURFACE BASED INSTABILITY BUILDS ACROSS THE REGION WITH VALUES OF 2000-3000 J/KG AND CINH IS ILLUSTRATED TO ERODE THRU THE 18Z-21Z TIMEFRAME. BUT AGAIN QUESTIONS RESOLVE AS TO THE IMPLICATIONS OF SUGGESTIVE MCS/BOWING STRUCTURE ROLLING THRU THE NORTHERN PORTION OF THE CWA AND HOW THIS MAY AID OR HAMPER CONVECTION FOR THE AFTERNOON AND INTO THE EVENING HOURS AHEAD OF THE SURFACE COLD FRONTAL FEATURE ENTERING NORTHWEST MO BY 21Z. NOT TO MENTION THE CONVECTIVE DEBRIS PRESENTLY OVER EASTERN PORTIONS OF OK SPREADING ACROSS MO BY WAY OF THE MID TO UPPER LEVEL FLOW. HAVE KEPT IN SEVERE WEATHER WORDING INTO THE FORECAST PER SPCDY1 OUTLOOK AND MODEL OUTCOMES AS IT SEEMS LIKELY THERE WILL BE SEVERE WEATHER PRESENT ALONG THE COLD FRONT AS IT MOVES SOUTHEASTWARD ACROSS THE CWA DURING THE AFTERNOON AND OVERNIGHT PERIOD. IF THE ATMOSPHERIC SURFACE BOUNDARY LAYER IS ABLE TO DESTABILIZE PRIOR TO THE ARRIVAL OF THE COLD FRONT...THEN THIS COULD BE A VERY ACTIVE DAY FOR SEVERE WEATHER. BEST CONVECTIVE DYNAMICS RESIDE OVER NORTHERN PORTIONS OF THE CWA BY 21Z WITH 0-1/0-3 SRH CONFINED ALONG AND EAST OF THE MS RIVER AND 0-6 KM BULK SHEAR WITH VALUES UPWARDS OF 50 KTS THRU LOCATIONS NORTH OF THE I-70 CORRIDOR. WITH 0-1 KM SHEAR AROUND 30 KTS AND 0-3 KM SHEAR VECTORS ORIENTED ORTHOGONAL TO THE SURFACE COLD FRONT ON THE ORDER OF 40-45 KTS...STEEP MID LEVEL LAPSE RATES WITH CAA IN THE UPPER LEVELS...AND AFOREMENTIONED SBCAPE...THERE IS THE STRONG POTENTIAL FOR DISCRETE SUPERCELLS CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND TORNADOES ACROSS THE REGION. MODELED HODOGRAPHS ARE IMPRESSIVE WITH CLOCKWISE TURNING IN THE LOW-LEVELS FOR LOCATIONS ALONG AND EAST OF THE MS RIVER VALLEY. NEVERTHELESS ALONG AND AHEAD OF THE COLD FRONT PRESENT MODEL SOLUTIONS INDICATE A STRONG AND SIGNIFICANT SQUALL LINE TO MOVE SOUTHEASTWARD ACROSS THE CWA WITH THE POTENTIAL FOR EMBEDDED SUPERCELLS. MAIN THREATS ANTICIPATED WITH THE POTENTIAL SQUALL LINE ARE DAMAGING WINDS...LARGE HAIL...AND THE POTENTIAL FOR ISOLATED TORNADOES. BY LATE EVENING THE COLD FRONT WILL MOVE INTO CENTRAL PORTIONS OF MO MOVING SOUTHEASTWARD ALONG AND AHEAD OF WHICH THERE ARE INDICATIONS FROM MODEL SOLUTIONS OF A CONTINUING SQUALL LINE WITH BOWING SEGMENTS POSSIBLE. DURING THIS TIME H500 TROF DIGS THRU THE UPPER MS VALLEY REGION AND ACCELERATES THE COLD FRONT SOUTHEASTWARD INTO THE CWA. ANY LEFT OVER INSTABILITY ALONG AND AHEAD OF THE FRONT WILL SURELY BE LIFTED AND ANY DISCRETE ACTIVITY CONGLOMERATED INTO THE MAIN SQUALL LINE ALONG THE COLD FRONTAL BOUNDARY. STRONG SUBSIDENCE IS EVER-PRESENT BEHIND THE COLD FRONT WITH SUBSTANTIAL DRY AIR AS HIGH PRESSURE BUILDS FROM BEHIND WITH GREATEST INSTABILITY DYNAMICS SHUNTED SOUTHEASTWARD INTO THE BOOTHEEL REGION BY 6Z. FOR LATE THURSDAY AND INTO THE WEEKEND...FOLLOWED CLOSELY WITH THE PREVIOUS FORECAST. MODEL SOLUTIONS INDICATE COLD FRONT WILL PUSH WELL SOUTH OF THE CWA BY 00Z FRIDAY WITH HIGH PRESSURE BUILDING ACROSS THE REGION. HAVE CLEARED CLOUDS THRU NORTHERN PORTIONS OF THE CWA WITH SIGNIFICANT DRYING OF THE ATMOSPHERIC COLUMN AND WEAK UPPER LEVEL RIDGING...BUT KEPT PARTLY TO MOSTLY CLOUDY CONDITIONS SOUTH OF THE I-70 CORRIDOR AS LOW- TO MID-LEVEL FLOW WILL BEGIN TO REVERT BACK SOUTHERLY. ECMWF/NAM IN FAIRLY GOOD AGREEMENT FOR ANOTHER H500 TROF TO INTENSIFY AND DIG THRU THE NORTHERN PLAINS...LIFTING INTO WESTERN ONTARIO. WARM FRONT WILL BEGIN TO LIFT INTO WESTERN MO FRIDAY MORNING ALONG AND AHEAD OF WHICH PRECIPITATION SEEMINGLY DEVELOPS IN CONCERT WITH THE NOSE OF THE H850 LLJ AND MODEST THETAE ADVECTION. THERE ARE SUBTLE HINTS OF A POSSIBLE MCS TYPE SYSTEM ORIGINATING OVER THE CENTRAL/SOUTHERN PLAINS AND LIFTING NORTHEASTWARD ALONG THE MO/IA BORDER IN TANDEM WITH THE NOSE OF THE H850 LLJ AND THETAE ADVECTION. BY FRIDAY AFTERNOON ANOTHER COLD FRONT WILL SLIDE SOUTHEASTWARD INTO THE REGION ALONG AND AHEAD OF WHICH ANOTHER UNSTABLE REGIME IS PREVALENT. SEVERE WEATHER SEEMS LIKELY BUT FOR NOW WILL SKIP ON THE DETAILS...BUT HAVE INCREASED POPS INTO THE LIKELY CATEGORY. BEHIND THE COLD FRONT HIGH PRESSURE DEEPENS OUT OF THE PACIFIC NORTHWEST.FOLLOWED CLOSELY WITH THE ECMWF WHICH INDICATES THE FRONT WELL TO THE SOUTH OF THE CWA BY 00Z SUNDAY INTO PORTIONS OF WESTERN TN. HIGH PRESSURE FILTERS IN FOR THE SUN 12Z TIME FRAME WITH 1000-500 RH KEEPING CONDITIONS FAIRLY DRY. SIPPRELL && .AVIATION... /702 AM CDT WED MAY 13 2009/ FOR THE 12Z TAFS...ONE AREA OF TSRA IS EXITING THE FA AND ANOTHER IS GETTING READY TO MOVE THRU. HAVE TIMED THIS IN FOR MAINLY THE LATE MORNING HOURS FOR THE TERMINALS. LOOK FOR GUSTY SLY SFC WNDS TO DEVELOP AS EARLY MORNING LLWS TRANSLATES DOWN TO THE SFC. SKIES WILL CLEAR SOMEWHAT BY AFTERNOON UNTIL THE MAIN EVENT DEVELOPS ALONG/AHD OF THE CDFNT BY LATE AFTN. LOOK FOR INITIALLY DISCRETE TSRA TO CONGEAL INTO A LINE WITHIN A FEW HOURS...AND WHILE KCOU AND KUIN MAY AVOID A BLAST OF WIND WITH PASSAGE OF THIS LINE... KSTL AND KSUS APPEAR ESPECIALLY SUSCEPTIBLE FOR EARLY THIS EVENING. A BRIEF INSTANCE OF SUB-VFR CIGS MAY OCCUR NEAR/BHND THE CDFNT WITH VFR CIGS CLEARING OUT BY LATE TONIGHT AT ALL TAF SITES. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 454 AM CDT WED MAY 13 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-141000- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 454 AM CDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR TODAY AND TONIGHT. THERE IS THE POTENTIAL FOR A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE AREA. TORNADOES...VERY LARGE HAIL...WIND GUSTS IN EXCESS OF 70 MPH AND LOCALLY HEAVY RAINFALL ARE ALL POSSIBLE. GRADIENT WINDS OUT OF THE SOUTH OUTSIDE OF THUNDERSTORMS MAY GUST TO 30 TO 35 MPH DURING THE DAY WEDNESDAY. MODERATE TO MAJOR FLOODING CONTINUES AT SEVERAL POINTS ALONG THE ILLINOIS RIVER...THE MERAMEC RIVER AT VALLEY PARK AND THE MISSISSIPPI RIVER AT CHESTER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA THURSDAY NIGHT INTO SATURDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS OF NORTHEAST MISSOURI AND WEST-CENTRAL ILLINOIS FOR FRIDAY AFTERNOON INTO SATURDAY MORNING. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE ILLINOIS RIVER...MERAMEC RIVER AND AT CHESTER ON THE MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY FOR THIS AFTERNOON AND THROUGH THE EVENING HOURS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 SIPPRELL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
451 AM CDT WED MAY 13 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0445 AM HAIL LOUISIANA 39.44N 91.06W
05/13/2009 M0.75 INCH PIKE MO TRAINED SPOTTER
&&
EVENT NUMBER LSX0901907
JPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 452 AM CDT WED MAY 13 2009 ILZ059-060-100-131045- MACOUPIN IL-MADISON IL-MONTGOMERY IL- 452 AM CDT WED MAY 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MACOUPIN...NORTHWESTERN MADISON AND SOUTHWESTERN MONTGOMERY COUNTIES UNTIL 545 AM CDT... AT 450 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BRIGHTON...OR NEAR GODFREY...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...STAUNTON... GILLESPIE...DORSEY...SHIPMAN...PRAIRIETOWN...BUNKER HILL... WILSONVILLE...BENLD...MOUNT OLIVE...FOSTERBURG...PIASA...MILES STATION...PLAINVIEW...ROYAL LAKES...PRUETT...DORCHESTER... WILLIAMSON...WHITE CITY AND HORNSBY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 636 AM CDT WED MAY 13 2009 ILZ065-131200- FAYETTE IL- 636 AM CDT WED MAY 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE COUNTY UNTIL 700 AM CDT... AT 635 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MULBERRY GROVE...OR 5 MILES SOUTHWEST OF VANDALIA...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... VANDALIA AROUND 645 AM CDT. AVENA AND BROWNSTOWN AROUND 655 AM CDT. ST. ELMO AND ST. JAMES AROUND 700 AM CDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SIPPRELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 924 AM CDT WED MAY 13 2009 ILZ065-131515- FAYETTE IL- 924 AM CDT WED MAY 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FAYETTE COUNTY UNTIL 1015 AM CDT... AT 924 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR VAN BURENSBURG...OR 8 MILES WEST OF VANDALIA...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...VANDALIA...RAMSEY... BROWNSTOWN...WRIGHTS CORNER...ST. ELMO...BINGHAM...SHAFTER... HAGERSTOWN...BAYLE CITY...AVENA...LOOGOOTEE AND ST. JAMES. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. GLASS
The St Louis radar (KLSX), 52 km away, was scanning. The volume nearest the first event began at 15:24 UTC.
4 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
The damage west of and in the city limits of Gillespie, Illinois was caused by downburst winds and one small tornado. The survey of the damage indicated an intermittent tornado track from 1.5 miles west of Gillespie to the west side of Gillespie at the High School. Several homes and outbuidings were damaged along with a power pole. The tornado was 30 to 40 yards wide and traveled adjacent to Illinois Route 16 towards Gillespie. A building on the high school campus lost its roof and the damage was rated EF0 on the Enhanced Fujita Scale. Then the tornado lifted and dissipated.
Directly south of the tornado track downburst winds caused widespread damage, that continued through the center of Gillespie. Numerous buildings had roof damage and many trees were blown over or snapped off. Wind speed was estimated to have been between 60 and 80 mph within the downburst swath.
Thunderstorm winds blew a semi over on Interstate 55 near mile marker 56. Also, just northwest of Nokomis thunderstorm winds caused minor damage to the soffits and downspouts of a home and the roof of a machine shed. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyThe tornado archive for Illinois, 2009Warnings in Illinois, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170700, 170704, 170836, 170837, 170705, 170708, 170709.